amednews.com
HEALTH & SCIENCE

Mental risks from Accutane draw attention

Evidence linking the drug to depression and suicidal tendencies remains anecdotal but enough to cause concern.

By Victoria Stagg Elliott, AMNews staff. May 6, 2002. Additional information


The woman showed up at the office of Shane Chapman, MD, a dermatologist based in Lebanon, N.H., crying uncontrollably. Just a couple weeks before, she had started taking Accutane and now was extremely unhappy. Dr. Chapman, an assistant professor of medicine at the Dartmouth-Hitchcock Medical Center, told her to stop taking the drug and escorted her to her psychiatrist's office.

Two months later, she returned to Dr. Chapman's office, this time feeling fine -- though still with severe acne. She asked to be put on Accutane again. Dr. Chapman agreed, but only with the approval of her psychiatrist, who would assess her mental condition every two weeks.

"We worked it out because she did have horrible cystic scarring acne which can make you depressed by itself," he said.

But she came back to the office again unable to stop crying. Dr. Chapman again took her off the drug.

Evidence linking Accutane (isotretinoin) to depression and even suicide remains anecdotal. Dr. Chapman says that he has only seen two or three patients out of the thousands to whom he has prescribed it get depressed. None have committed suicide. Moreover, patients get happier as skin clears up.

"I've seen patients who were depressed with their acne," said Stephen Webster, MD, a dermatologist with Gundersen Lutheran Medical Center in La Crosse, Wis. "When the acne cleared up, they became a different individual."

But several high-profile incidents possibly linking the drug with severe depression have moved the question into the spotlight. These events include the suicide of the son of Rep. Bart Stupak (D, Mich.) in May 2000, and the tragedy of the adolescent who flew a small plane into a Tampa, Fla., office building earlier this year.

Stupak has lobbied for changes to the drug's label. Last month, the mother of the boy in Tampa filed suit against the drug's manufacturer, Hoffman-La Roche Inc.

As patient advocates and the Food and Drug Administration call for more research into the possible depression connection, the pressure is now on for prescribers to do more to tackle adverse reactions related to mental health. A booklet by Roche, released in April and approved by the FDA, asks prescribers to screen patients for depression and refer them to psychiatric services as appropriate.

It's a request that all involved concede will be tricky.

"It's always challenging to screen for depression particularly in the teen-age group because they often don't have the typical findings that we look for in adults," said Norman Sykes, MD, assistant professor of dermatology at the Jefferson Medical College in Philadelphia.

Dermatologists, the most frequent Accutane prescribers, say they have long asked their patients about their mental well-being and warned them of the potential risks. They say they are up to the added challenge, but say that more guidance would be appreciated. They also complain about a lack of scientifically validated screening tools for depression among Accutane users, particularly to determine who might be the most at-risk.

Dr. Chapman's patients who experienced depression while taking the drug, for example, had a history of the problem. But many of his other patients have similar histories and did not suffer depression in connection with the drug.

"Before I put someone on Accutane, I want to know what are the questions to ask so I can know which patients are at higher risk," he said.

Back to top.


 ADDITIONAL INFORMATION:

Accutane: More than skin deep

  • Physicians should be alert to the possibility that the drug may make their patients depressed.
  • Questions related to depression should be asked while taking the patient history.
  • Patients should be aware of the possibility of depression.
  • The drug's use should be discontinued immediately at the first sign of problems.
  • Patient should be referred to a psychiatrist if there are any signs of depression or other suicide risk factors.

Source: "Recognizing Psychiatric Disorders in Adolescents and Young Adults: A Guide for Prescribers of Accutane (isotretinoin)," Hoffman-La Roche

Back to top.


Weblink

FDA Center for Drug Evaluation and Research Drug Information page on Accutane (isotretinoin) (http://www.fda.gov/cder/drug/infopage/accutane/)

Hoffman-La Roche Inc. Accutane home page (http://www.rocheusa.com/products/accutane/)

Back to top.


Copyright 2002 American Medical Association. All rights reserved.


American Medical Association - JAMA - Archives journals - Medem - AMNews home - FAQ - Search - Classifieds - Advertising - Subscribe - E-mail alerts - Mobile edition